Georgia, 2022

Hail and Damaging Winds in Georgia, April 5, 2022

April 5, 2022 · NWS JAX · 3 events in 1 county or zone

The sea breeze developed and pushed inland just west of I-95 during the afternoon and early evening. Showers and storms developed ahead of the main squall line across GA and as the storms interacted with the sea breeze and outflows, they became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The sea breeze developed and pushed inland just west of I-95 during the afternoon and early evening. Showers and storms developed ahead of the main squall line across GA and as the storms interacted with the sea breeze and outflows, they became severe. SE GA had the highest chance of severe storms where CAPE was near 2000 J/kg, |bulk shear was 50-60 kts, and sfc-3 km storm relative helicity was 200-300 m2/s2. A Tornado Watch was issued for all of SE GA and the adjacent nearshore Atlantic waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 5, 3:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 5, 3:00 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
400 PM EDT Tue Apr 5 2022

...SEVERE STORMS THIS AFTERNOON AND EVENING ALONG AND NORTH OF
I-10...

.NEAR TERM [Through Tonight]...

The sea breeze has developed this afternoon and pushed inland just
west of I-95. Showers and storms have begun developing ahead of
the main squall line and are moving northeast. As these storms
interact with the sea breeze, they could intensify and become
severe. The squall line continues to approach and will enter SE
GA in the next couple hours then push southeast across the area
through the evening, stalling near the I-10 corridor between 10 PM
and midnight. Scattered to numerous severe storms are expected
with the squall line along and north of the I-10 corridor and
isolated severe storms are possible for NE FL south of I-10. The
main severe storm hazard will be damaging winds (50-70 mph gusts),
but a few tornadoes and hail will also be possible. SE GA has the
highest chance of seeing a tornado where CAPE is near 2000 J/kg,
bulk shear is 50-60 kts, and sfc-3 km storm relative helicity is
200-300 m2/s2. A Tornado Watch has been issued for all of SE GA
and the adjacent nearshore Atlantic waters and will remain in
effect through this evening. The squall line will weaken after
sunrise as it approaches the FL/GA border, and severe potential
will decrease late tonight. There is a chance for heavy rainfall
inland and along the I-10 corridor where training storms could
develop as the squall line stalls, but confidence is low due to
expected weakening of the line overnight. Most convection allowing
models (CAMs) show showers and storms tapering off after midnight
then picking up again late Wednesday morning.

Low temperatures tonight will be above average ranging from the
middle 60s in inland SE GA to near 70 in North Central FL.

.SHORT TERM [Wednesday Through Thursday Night]...

We will remain in an unsettled weather pattern Wednesday and
Thursday with severe storms possible both days. An upper level
shortwave will eject out of the Gulf of Mexico and travel across
the forecast area on Wednesday, which will reignite convection
north if I-10 during the late morning hours. Shower and storm
chances will continue through the afternoon and evening, and a
weak sea breeze is expected to develop but remain pinned near the
coast. The severe risk on Wednesday will be slightly less than it
was on Tuesday, but scattered severe storms will still be
possible along and north of I-10 with isolated severe storms
possible south of I-10. Severe storm hazards will be damaging
winds, hail, and isolated tornadoes.

Another upper level shortwave will traverse the area late
Wednesday night into early Thursday morning as a deep longwave
trough shifts over the eastern US. The shortwave will continue
shower and severe storm potential across the area Wednesday night
into Thursday morning. The longwave trough will drive a cold front
southeast towards the area, which will push convection south
across the area and storms are expected to exit to the south
by Thursday afternoon. The area will dry out late Thursday
afternoon and evening, and the cold front is expected to push
south of the area by Thursday night. Drier air will filter in
behind the front.

Temperatures will be warm Wednesday with highs in the 80s area-
wide and lows in the middle and upper 60s. Thursday, highs will
range from the middle 70s in inland SE GA to the lower 80s in
North Central FL, and lows will be cooler in the upper 40s to
middle 50s.

.LONG TERM [Friday Through Tuesday]...

Dry weather is expected through the long term period as we will
remain under the influence of high pressure. Friday and Saturday,
high pressure will build to the west, then shift overhead on
Sunday. High pressure will then shift offshore into the Atlantic
Monday and Tuesday. Temperatures will be cooler post-cold front
passage on Friday and Saturday, then gradually warm back up
through the end of the long term period.

&&

.AVIATION...
[Through 18Z Wednesday]

VFR conditions are expected to begin the 18Z TAF period with
showers and thunderstorms expected to move over the terminals
late this afternoon and again this evening with gusty winds,
with low MVFR to IFR ceilings settling in late overnight.

A warm front lifting through the region has shifted winds to
southerly 12-16 knots with gusts up to 24-26 knots with ceilings
now lifting to around 4.0 kft. A very strong squall line of
thunderstorms will approach the TAF sites from the northwest
with some seabreeze thunderstorms kicking off around 19-23Z
over the duval and KSGJ terminals. The squall line will sink
towards KSSI by 22Z-00Z with tempo groups following the lines's
progression towards the NE FLorida TAF sites after 00Z to 06Z.
KSSI may see winds in storms variable 30 knots gusting up to 40
knots with variable winds 20 knots gusting up to 30 knots at the
duval terminals and KGNV. Have VCSH after 06Z with southerly winds
6-10 knots across the terminals. In addition, ceilings will lower
from west to east a the all TAF sites with KGNV lowering down to
IFR ceilings by 07Z, then low end MVFR around 1.5 kft at the
duval county terminals by 08Z-10Z with MVFR levels around 2.5 kft
moving over KSGJ/KSSI by 10Z. Winds increase from the southwest
12-15 knots gusting to 22-26 knots with broken 2.5 ceilings to
and overcast skies around 5.0 kft to end the 18Z period.

&&

.MARINE...

Rounds of showers and storms will be possible late this afternoon
through Thursday, some storms may be strong to severe with
damaging winds. Isolated waterspouts will be possible over the
nearshore GA waters late this afternoon and evening, a Tornado
Watch is in effect through 9 PM. Elevated winds and seas will
continue over the offshore waters through late tonight (Small
Craft Advisory in effect), then decrease slightly on Wednesday.
Elevated winds are expected again Thursday as a cold front pushes
southeast across the waters. High pressure will build to the west
Friday and Saturday, then overhead on Sunday.

Rip Currents: Moderate risk at all area beaches through Wednesday.

&&

.FIRE WEATHER...

A squall line of thunderstorms will cross SE GA this afternoon and
evening then stall near I-10 tonight. Some storms may be strong to
severe, potential hazards include damaging winds, tornadoes, and
hail. Isolated severe storms are also possible south of I-10.
Showers and storms are expected again Wednesday through Wednesday
night, some storms may be strong to severe. A cold front will move
southeast across the area on Thursday, and precipitation chances
will end after the front passes. Elevated transport winds will
result in areas of high daytime dispersions in NE FL on Wednesday
and in SE GA and NE FL on Thursday. Significant fog development not
expected, patchy inland fog possible Wednesday morning.

&&

.HYDROLOGY...

Widespread rainfall over the next 2-3 days will bring heaviest
amounts of 2-4 inches over inland SE GA and inland NE FL,
especially for the Suwannee Valley/Lower Santa Fe River Basin
which may prolong the flooding already ongoing along the Santa
Fe. Still much uncertainty in amounts and exact placement of the
heavy rainfall but a Flood Watch may be needed for portions of
inland NE FL along the I-10 and I-75 corridors from tonight
through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  66  81  64  75  48 /  90  60  70  30   0
SSI  67  83  67  80  54 /  60  40  70  40  10
JAX  69  85  68  82  53 /  40  50  70  50  10
SGJ  68  85  69  82  56 /  20  50  60  60  10
GNV  69  84  67  81  52 /  20  50  70  60  10
OCF  69  86  68  81  54 /  10  40  70  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 5 AM EDT Wednesday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

&&

In the hours before

Local storm report, Apr 5, 3:06 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG LIVE OAK                30.30N 82.98W
04/05/2022                   SUWANNEE           FL   TRAINED SPOTTER

            GUSTY WINDS BLEW DOWN SMALL TREE LIMBS
            SMALLER THAN 4 INCHES IN DIAMETER.

&&

KC
Special weather statement, Apr 5, 3:17 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT Tue Apr 5 2022

GAZ134>136-052030-
Bacon GA-Appling GA-Wayne GA-
417 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of northeastern Bacon,
northwestern Wayne and Appling Counties through 430 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Plant Hatch, moving northeast at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baxley, Surrency and Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 8230 3194 8228 3192 8225 3190 8219
      3190 8214 3191 8213 3189 8214 3189 8211
      3186 8212 3182 8204 3182 8202 3157 8229
      3163 8252 3194 8235 3193 8231 3195 8231
TIME...MOT...LOC 2017Z 224DEG 33KT 3186 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Apr 5, 3:20 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Tue Apr 5 2022

GAZ136-152>154-165-166-052045-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-Wayne GA-
420 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of northeastern Camden,
Glynn, east central Brantley and southeastern Wayne Counties through
445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Everett, or 10 miles northwest
of Dock Junction, moving northeast at 50 mph.

HAZARD...Landspouts and wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Waverly, Thalmann, Sea Island, Everett, Jekyll Island and Boys
Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 8135 3110 8137 3100 8139 3112 8183
      3149 8164 3147 8161 3145 8163 3143 8161
      3136 8152 3133 8145 3133 8144 3131 8144
      3128 8139 3129 8139 3128 8138 3130 8137
      3130 8134 3131 8134 3129 8132
TIME...MOT...LOC 2020Z 209DEG 43KT 3133 8161

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Apr 5, 3:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
454 PM EDT Tue Apr 5 2022

GAZ135-136-151>153-163-165-250-350-364-052130-
Pierce GA-Inland Glynn GA-Appling GA-Clinch GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Wayne GA-Northern Ware GA-
Southern Ware GA-
454 PM EDT Tue Apr 5 2022

...Strong thunderstorms will impact portions of northwestern Glynn,
Pierce, Brantley, central Ware, Wayne, east central Clinch, southern
Appling and northwestern Charlton Counties through 530 PM EDT...

At 454 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 7 miles
east of Blackshear to 9 miles southeast of Manor. Movement was
northeast at 60 mph.

HAZARD...Landspouts, wind gusts of 45 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Waycross, Jesup, Blackshear, Nahunta, Patterson, Gardi, Screven,
Offerman, Hickox and Boggy Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia. A Tornado Watch also remains in effect until 900 PM EDT for
southeastern Georgia.

&&

LAT...LON 3154 8167 3150 8165 3147 8161 3145 8162
      3105 8194 3108 8206 3101 8208 3101 8213
      3094 8211 3094 8258 3146 8222 3166 8192
TIME...MOT...LOC 2054Z 241DEG 51KT 3128 8212 3100 8247

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ENYEDI
Special weather statement, Apr 5, 3:57 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
457 PM EDT Tue Apr 5 2022

FLZ033-125-132-133-052130-
Eastern Clay FL-Coastal St. Johns FL-Coastal Duval FL-
Inland St. Johns FL-
457 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of central St. Johns,
east central Clay and southeastern Duval Counties through 530 PM
EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
World Golf Village, or 11 miles east of Green Cove Springs, moving
northeast at 45 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
World Golf Village, Palm Valley, Sawgrass, South Ponte Vedra,
Nocatee, Durbin, Picolata, Guana River State Park, Vilano Beach and
Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2977 8148 2983 8158 2984 8158 2984 8160
      2988 8167 2990 8167 3027 8135 2998 8126
TIME...MOT...LOC 2056Z 221DEG 40KT 2995 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Apr 5, 4:18 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
518 PM EDT Tue Apr 5 2022

GAZ136-052130-
Wayne GA-
518 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of central Wayne County
through 530 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctortown, or near Jesup, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jesup and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for southeastern
Georgia.

&&

LAT...LON 3167 8185 3166 8183 3165 8182 3165 8181
      3166 8181 3164 8179 3163 8179 3163 8177
      3161 8177 3162 8176 3161 8175 3156 8189
      3164 8194 3168 8186
TIME...MOT...LOC 2118Z 242DEG 40KT 3162 8185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI

The radar

The Jacksonville radar (KJAX), 108 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wayne

When
April 5, 4:25 PM EST
Where
Wayne County, 2.83 mi SSW of Grangerville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.460, -81.730

The time of the hail report was based on radar. Sizes ranged from nickel to pea size.

Thunderstorm Wind, Wayne

When
April 5, 4:25 PM EST
Where
Wayne County, 3.03 mi WNW of Mt Pleasant
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.440, -81.730

A billboard was blown down, a semi-trailer down over and damage occurred to weak outdoor structures of an old open air flea market. One metal roof was blown off, one metal roof partially collapsed and metal panels were blown off of other roofs. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
April 5, 4:25 PM EST
Where
Wayne County, 2.07 mi S of Grangerville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.470, -81.720

Five trees were blown down along Highway 341 between Akin Road and Wire Road. Some trees fell on power lines.. The time of damage was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014742, 1014743, 1014744.